Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 102, NWS Dodge City, KS

May 23, 2019Hodgeman County, Ness County, Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2019, 7:25 PM CDT for Hodgeman County, Ness County, Pawnee County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2019, 7:25 PM CDT (00:25 UTC)
Expired
May 23, 2019, 7:43 PM CDT
In force
18 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:25 PM CDTHAIL 14 Sw Hanston, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
654 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

434 
WUUS53 KDDC 240025
SVRDDC
KSC083-135-145-240115-
/O.NEW.KDDC.SV.W.0102.190524T0025Z-190524T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
725 PM CDT Thu May 23 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ness County in west central Kansas...
  Eastern Hodgeman County in southwestern Kansas...
  Northwestern Pawnee County in south central Kansas...

* Until 815 PM CDT.

* At 724 PM CDT, a severe thunderstorm was located near Hanston,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gray, Jetmore, Burdett, Hanston and Rozel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3838 9958 3835 9958 3835 9952 3823 9923
      3809 9949 3809 9957 3804 9957 3797 9970
      3807 9989 3846 9979
TIME...MOT...LOC 0024Z 209DEG 40KT 3810 9975 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
2 follow-up statements
003 
WWUS53 KDDC 240038
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
738 PM CDT Thu May 23 2019

KSC083-135-145-240115-
/O.CON.KDDC.SV.W.0102.000000T0000Z-190524T0115Z/
Ness KS-Hodgeman KS-Pawnee KS-
738 PM CDT Thu May 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN NESS...EASTERN HODGEMAN AND NORTHWESTERN PAWNEE
COUNTIES...

At 737 PM CDT, a severe thunderstorm was located near Burdett, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gray, Burdett, Hanston and Rozel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3838 9958 3835 9958 3835 9952 3823 9923
      3809 9949 3809 9957 3804 9958 3797 9970
      3838 9972
TIME...MOT...LOC 0037Z 220DEG 45KT 3823 9958 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
216 
WWUS53 KDDC 240043
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
743 PM CDT Thu May 23 2019

KSC083-135-145-240053-
/O.CAN.KDDC.SV.W.0102.000000T0000Z-190524T0115Z/
Ness KS-Hodgeman KS-Pawnee KS-
743 PM CDT Thu May 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS...EASTERN
HODGEMAN AND NORTHWESTERN PAWNEE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central, central, southwestern and west central Kansas.

LAT...LON 3838 9958 3835 9958 3835 9952 3823 9923
      3809 9949 3809 9957 3804 9958 3797 9970
      3838 9972
TIME...MOT...LOC 0043Z 209DEG 40KT 3830 9953 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:20 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 23, 4:20 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
420 PM CDT Thu May 23 2019

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu May 23 2019

Plentiful moisture, frontal boundary and upper level disturbance
will lead to widespread thunderstorms, some severe, through the
midnight hour. Surface based storms, which may be tornadic, will
be confined to the warm front zone over south central Kansas, with
elevated hailers to the north and west. On Friday the effective
frontal boundary will be undergoing frontolysis, but there should
still be enough convergence for surface based storms in south
central Kansas; and some of these will likely be severe with
large hail and damaging winds. These storms may be south and east
of Barber county depending on the exact location of the front.
South central Kansas will have to be watched for additional
flooding given the heavy rains expected.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu May 23 2019

The pattern will remain active through at least Monday as another
shortwave trough slowly approaches. There will be chances for
severe storms somewhere across the plains each day. Mesoscale
boundaries will likely play an increasing role in storm mode as
often happens as we get deeper into the warm season.

A break in the wet weather can be expected from late Tuesday into
early Thursday in the wake of the upper level disturbance. This
system will push a cold front through western Kansas with drier
air.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 420 PM CDT Thu May 23 2019

Scattered showers and thunderstorms will continue for the next
several hours, and included the appropriate convective TEMPO
groups and VCTS mentions. Widespread IFR stratus cigs as of 21z
will continue through the 04-06z Fri time range, before cigs
gradually improve to VFR overnight. E/SE winds currently will gain
more of a westerly component overnight. After 15z Fri, winds will
trend southerly at 10-20 kts. VFR will prevail on Friday, with
areas of stratocumulus, with afternoon convection most likely
southeast of the airports.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  76  61  82 /  80  20  30  40
GCK  47  77  57  82 /  60  10  20  40
EHA  47  78  57  83 /  40  10  10  40
LBL  52  77  59  83 /  70  20  30  30
HYS  55  77  61  82 /  70  20  30  20
P28  65  76  64  82 /  90  60  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ066-079>081-
088>090.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, May 23, 3:17 AM CDT, 16 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Thu May 23 2019

KSZ030-031-043>046-061>066-074>081-084>090-240830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and thunderstorms are expected today and tonight. Locally
heavy rainfall is likely, with the threat of flooding highest
across the southeast zones. Some storms this afternoon through
this evening will be strong to severe, with the primary threat
being large hail. Across the far southeast zones, including Meade,
Clark, Comanche and Barber counties, a tornado risk will exist
this afternoon and evening if warmer more humid air can move into
Kansas. Currently, the tornado threat is expected to remain
mainly just to the south of Kansas.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Additional severe thunderstorms are expected to favor the
southeast zones Friday, and area wide Saturday and Sunday. On each
of these days, the flooding risk will continue. Thunderstorms both
Saturday and Sunday will be capable of large hail, damaging winds,
and tornadoes.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon and
tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, May 23, 6:49 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
649 PM CDT Thu May 23 2019

KSZ084-085-240015-
Stevens KS-Morton KS-
649 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON AND WESTERN
STEVENS COUNTIES UNTIL 715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hugoton, Rolla and Feterita.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3708 10144 3710 10170 3737 10169 3738 10116
TIME...MOT...LOC 2349Z 208DEG 36KT 3718 10153

JJOHNSON
Special weather statement, May 23, 7:01 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
701 PM CDT Thu May 23 2019

KSZ074-075-240030-
Stanton KS-Grant KS-
701 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND EASTERN STANTON
COUNTIES UNTIL 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Big Bow, moving northeast at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ulysses and Big Bow.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3740 10136 3739 10179 3771 10159 3773 10110
TIME...MOT...LOC 0001Z 204DEG 51KT 3743 10152

JJOHNSON
Local storm report, May 23, 7:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             DODGE CITY              37.76N 100.01W
05/23/2019  E1.00 INCH       FORD               KS   PUBLIC

&&
Special weather statement, May 23, 7:11 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
711 PM CDT Thu May 23 2019

KSZ075-076-085-240045-
Stevens KS-Grant KS-Haskell KS-
711 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...NORTH CENTRAL
STEVENS AND NORTHWESTERN HASKELL COUNTIES UNTIL 745 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Moscow, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Hickok and Ryus.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3738 10116 3737 10148 3773 10123 3773 10085
TIME...MOT...LOC 0011Z 204DEG 36KT 3740 10133

JJOHNSON
Local storm report, May 23, 7:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             1 NE DEERFIELD          37.99N 101.13W
05/23/2019  E1.00 INCH       KEARNY             KS   PUBLIC

&&
Local storm report, May 23, 7:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             2 SSW DEERFIELD         37.95N 101.15W
05/23/2019  E1.50 INCH       KEARNY             KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:01 PM CDTSpecial Weather StatementDDCGrant29 min
May 23, 7:11 PM CDTSpecial Weather StatementDDCGrant34 min
May 23, 7:30 PM CDTSpecial Weather StatementDDCClark45 min
May 23, 7:59 PM CDTSpecial Weather StatementDDCRush31 min
May 23, 8:06 PM CDTSpecial Weather StatementDDCSeward39 min
May 23, 8:14 PM CDTSpecial Weather StatementDDCScott31 min
May 23, 8:18 PM CDTSpecial Weather StatementDDCFord57 min
May 23, 8:19 PM CDTSpecial Weather StatementDDCMeade41 min
May 23, 8:25 PM CDTSpecial Weather StatementDDCEllis, Rush35 min
May 23, 9:03 PM CDTSpecial Weather StatementDDCMeade42 min
May 23, 9:26 PM CDTSpecial Weather StatementDDCComanche34 min
May 23, 9:37 PM CDTSpecial Weather StatementDDCGray38 min
May 23, 9:48 PM CDTTornado WarningDDCClark, Comanche42 min
May 23, 10:05 PM CDTSpecial Weather StatementDDCMeade40 min
May 23, 10:18 PM CDTSpecial Weather StatementDDCMeade42 min
May 23, 10:23 PM CDTTornado WarningDDCComanche, Kiowa37 min
May 23, 10:31 PM CDTSpecial Weather StatementDDCComanche29 min
May 23, 10:32 PM CDTSpecial Weather StatementDDCMeade43 min
May 23, 10:40 PM CDTSevere Thunderstorm WarningDDCComanche50 min
May 23, 10:43 PM CDTSpecial Weather StatementDDCKiowa47 min
May 23, 10:45 PM CDTTornado Warning Tornado observedDDCComanche45 min
May 23, 10:48 PM CDTSpecial Weather StatementDDCFord27 min
May 23, 10:59 PM CDTFlash Flood WarningDDCFord, Gray, Hodgeman, Meade8 hr
May 23, 11:13 PM CDTSpecial Weather StatementDDCSeward47 min
May 23, 11:15 PM CDTSpecial Weather StatementDDCKiowa45 min
May 23, 11:16 PM CDTSpecial Weather StatementDDCFord44 min
May 23, 11:22 PM CDTSpecial Weather StatementDDCComanche53 min
May 23, 11:31 PM CDTSpecial Weather StatementDDCGray44 min
May 23, 11:34 PM CDTFlash Flood WarningDDCFord, Hodgeman, Ness, Pawnee, Rush4 hr
May 23, 11:49 PM CDTSpecial Weather StatementDDCStafford26 min
May 24, 12:28 AM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush47 min
May 24, 12:58 AM CDTSevere Thunderstorm WarningDDCEllis, Rush31 min
May 24, 1:35 AM CDTSpecial Weather StatementDDCEdwards, Pawnee55 min
May 24, 2:49 AM CDTRiver Flood WarningDDCPawnee3 days
May 24, 3:20 AM CDTAreal Flood WarningDDCHodgeman, Ness, Pawnee, Rush24 hr
May 24, 2:37 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche53 min
May 24, 3:21 PM CDTSpecial Weather StatementDDCBarber54 min
May 24, 5:07 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 7 more32 hr
May 24, 5:11 PM CDTSpecial Weather StatementDDCComanche49 min
May 24, 5:58 PM CDTSpecial Weather StatementDDCPratt47 min
May 24, 5:59 PM CDTSpecial Weather StatementDDCBarber31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.